Illinois, 2016

Tornado and Damaging Wind in Illinois, June 13, 2016

June 13, 2016 · NWS LSX · 2 events in 1 county or zone

Isolated storms developed across the area. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed across the area. Some of the storms produced damaging winds. Also, a landspout type tornado briefly touched down in a field just south of Belleville, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 3:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
410 PM CDT MON JUN 13 2016

.SHORT TERM... (Through Tuesday)
Issued at 359 PM CDT Mon Jun 13 2016

(Tonight)

Isolated to widely scattered showers and thunderstorms are
expected to drift northeastward and slowly weaken this evening.
Expect most of the late evening and overnight hours to be dry
(similar to the past couple of nights) though activity may linger
a bit longer due to some semblance of weak low-level warm/moist
advection. Temperatures will be similar to the past couple of
nights as well with much warmer conditions than normal for mid
June. Lows in the 70s for nearly everyone with the exception of
eastern Ozarks which should dip down into at least the upper 60s.

(Tuesday)

Unclear picture for tomorrow but in general should be less
coverage of showers/storms as mid/upper level ridge rebuilds
slightly into the mid-Mississippi Valley. Maintained some low
PoPs for some areas mainly for continuity sake. Will be an
unstable atmosphere with only small capping...but little to
nothing to really focus any convection as weak warm front should
be northeast of CWA. In addition...that boundary across the CWA
today is fairly diffuse already and so far this afternoon has
failed to produce much in the way of convective coverage. Main
story for tomorrow will be the heat and humidity. Raised high
temperatures a degree or two on Tuesday due to less expected
cloud cover and chances of storms. In addition...dewpoints will
be up a couple of degrees compared to this afternoon which will
combine with highs in the low to mid 90s to produce max heat
index values of 100-105 in some locations.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 359 PM CDT Mon Jun 13 2016

A shortwave moving through the plains will bring a chance of
SHRA/TSRA to the region on Tuesday night. Forecast instability
and shear parameters are sufficient to support organized severe
wx, although the chances of severe wx appear to be higher farther
west of the CWA.

13/12z runs of the GFS/ECMWF/GEM remain similar to yesterday. The
aforementioned shortwave plows into the upper ridge and then
tracks southeastward through the Great Lakes towards the east
coast. A slight westward shift was noted in the track of the
mid/upper low compared to ydy's runs, and the 13/12z GFS output
at 00z Thu now begins to resemble its previous solution which
involved a cutoff low retrograding through the Ohio Valley towards
AR/OK. The inter- and intra-model disagreement-- whether, when,
and where the shortwave becomes cut off from the prevailing flow
near or downstream of the ridge axis-- appears to be caused by
slight shifts in both the track of the shortwave and the position
of the upper ridge axis. These small shifts lead to slightly
different solutions which make a big difference in the fcst temps
and precip chcs for MO/IL.

Following the solutions depicted by the current model suite,
the central CONUS ridge builds into Canada during the middle of
the week. The aforementioned shortwave which moves through the
Great Lakes will also drape a boundary across the region. High
pressure building into the Great Lakes behind the departing low
pressure system will push cooler and drier air into the region,
acting to sharpen the boundary and push it farther to the west.
Meanwhile, the mid/upper ridge continues to build and eventually
spans nearly coast to coast by 12z Sun, although it flattens in
response to a series of disturbances moving through Canada. This
means that warm and humid conditions will continue through at
least Wed/Thu until the back-door cold front moves through on
Friday, bringing a drier air mass into the region for next
weekend.

With warm and humid conditions expected to persist for most of
the week, attention then turns to the potential for heat
headlines. Heat Advisories may be issued for either 1) max heat
index of 105+ F on a single day, or 2) max heat index of 100+ F
for 4+ days. There are a handful of grid points with calculated
heat index values of 105 on Tue and Wed, however these values are
not widespread enough over any single county to warrant a Heat
Advisory. Likewise, there are many locations which may reach 100+
F for three of the four days between today and Thursday (a
different set of 3 days depending on location). No headlines will
be issued with the afternoon forecast package.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1237 PM CDT Mon Jun 13 2016

Getting some diurnal cumulus and some weak echoes now starting in
the terrain of the eastern Ozarks. Expected further development
over the next few hours though coverage looks isolated to widely
scattered. Maintained VCTS for late this afternoon/early this
evening at all terminals just pushed it back an hour. For late
tonight and on Tuesday...expect dry weather though cannot rule out
a few storms anytime but chances look less than this
afternoon/evening.

Specifics for KSTL:

Maintained VCTS for late afternoon/evening at Lambert Field...just
delayed an hour as cu has just developed across the eastern Ozarks
over the past hour. Storms should gradually shift northeastward
and weaken overnight so expect dry conditions after this evening
through the day on Tuesday. Winds will be light/variable this
afternoon before becoming light out of the SSE tonight and on
Tuesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 3:11 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT MON JUN 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT. A FEW SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA ON
WEDNESDAY. THE PRIMARY THREATS BOTH DAYS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KANOFSKY

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, St. Clair

When
June 13, 4:30 PM CST to 4:33 PM CST
Where
St. Clair County, 1.3 mi ESE of Roachtown to 0.99 mi E of Roachtown
Rating
EF0
Path length
0.41 mi
Path width
25 yd
Reported by
Social Media
Coordinates
38.465, -90.007

Short lived landspout type tornado observed in an open field south of Belleville off of Route 159. No damage.

Thunderstorm Wind, St. Clair

When
June 13, 6:10 PM CST
Where
St. Clair County, 0.52 mi W of Royal Hgts to 1.36 mi SSE of Hilltop
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.550, -90.030

Thunderstorm winds blew down several trees and power lines between 74th Street and Frank Scott Parkway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655173, 655174.